Heart failure is often associated with rapid changes in weight. These can indicate changes in your condition and so need to be monitored carefully.

Losing weight

Losing a lot of weight unintentionally over a short space of time can be serious. It could mean that you are not consuming enough calories or that your heart failure or inactivity are causing muscle loss. It could also indicate that your diuretic dose is too high. Unexpected weight loss should always be reported to your nurse or doctor. A loss of muscle may go unnoticed if you are also retaining fluid as your weight may remain fairly stable.

If you are losing weight, however, and are finding it difficult to gain weight, your doctor/dietician may recommend that you try a high calorie, high protein diet. It may also help to try eating smaller and more frequent meals.

Gaining weight

Sudden weight gain may be due to fluid retention or overeating.

Weight gain caused by fluid retention may increase the workload on your heart as it has to pump harder to move the excess fluid in the blood around your body. If you are retaining fluid you will usually gain weight rapidly. You should discuss this with your doctor or nurse as it can make your symptoms worse.

Weight gain by overeating puts extra strain on your heart as it has an increased area of body tissue to supply oxygen to. This means that it has to work harder to allow you to perform your daily activities. If you are consuming too many calories, you will usually gain weight more slowly. However, this type of weight gain can also cause an increase in your symptoms and make your condition worse. You should discuss your diet with your nurse or dietician to learn how to follow a heart-healthy diet, and look at ways you can lose weight if the doctor feels this is necessary.

Monitoring your weight

Keeping track of your weight by weighing yourself daily (preferably at the same time of day (for example, in the morning after going to the toilet, wearing just your night clothes), can inform your doctor of any noticeable changes in your weight. An adjustment of your diuretic dose may be necessary.

Download and print a chart you can use to track your weight.

Return to Adjusting your diet